study may show link between pain reliever use and asthma in children

Could Tylenol use increase your child’s chance of developing asthma? A study by Dr. Richard Beasley, from the Medical Research Institute or New Zealand, seems to point towards that conclusion, though more focused studies will likely be necessary before a definitive yea or nay can be produced.

The study involved more than 300,000 children between the ages of 13 and 14-years-old, from countries all over the world. Each was questioned as to his or her use of acetaminophen (paracetamol outside of the U.S.) and then had medical history and complications taken into account.

Beasley found what he described as a “significant association” between the pain reliever and development of asthma. In fact, if the results are accurate, then the use of drugs like Tylenol may raise the risk of Asthma by 50 percent.

These youth were also found to be at a higher risk for eczema, a skin disorder, and nasal allergies.

A report on the study, published in the American Journal of Respiratory and Critical Care Medicine, was careful to acknowledge that there is no proven cause-and-effect link between acetaminophen and asthma. However, higher use of the pain reliever seemed to correlate with a greater chance of developing the lung disease.

If a definite link were found, the medical implications could be huge. It was estimated that teenage asthma might be decreased by nearly 50 percent if acetaminophen were more rationed.

Parents don’t have to stop giving their teenagers just Tylenol yet, but this will be a story to watch in the coming months and years.

Related Resource

Leave a Reply

Your email address will not be published.